Jump to content

Lexapro Side Effect Or Is It Me?


mkoven
 Share

Recommended Posts

My pms has been getting impressively bad. POTSwise I'd gotten to the point when it wasn't so bad until the week before my period. And I've been getting all the lovely moods, hot flashes, nausea, headaches, increased joint pain/laxity, etc.

It was explained to me that many pms symptoms come from estrogen-withdrawal, and that because estrogen and serotonin are connected, that's what brings pmsers down.

I have so many different symptoms, I don't know what's causing what. and it's hard to see how docs are connecting "mental" from "physical" symptoms. My "physical" pms symptoms are 75% of the problem.

Anyway, I saw a psychiatist who suggested I try lexapro for two weeks of the month--mid-cycle till my period starts. I guess it's officially been approved to use prozac this way, and he says it's the same principle with all the ssris. I asked him about the issue of stopping and starting every two weeks, and he says that for pms, not a problem.

And given my sensitivity to drugs, I'm starting with 2.5 mgs (not 10). Well, I've taken it for the last two nights. I've felt AWFUL, but I don't know how much of that is my pms and how much is the lexapro. Intense nausea and dizziness (more vertigo than faint). If it is the lexapro, I don't see how I'd get past those side effects, if I"m always starting and stopping every month. And frankly, if it is the lexapro, I don't see how this is an improvement--- again, as I'll be on and off and on...

My question is then--have any of you done this kind of intermittent dosing? did it help? how did you ever get used to side effects like this?

And do my symptoms sound like my worsening pms (in which case he may want to up the lex) or a side effect?

And part of me is skeptical that serotonin will improve enough of my pms symptoms to be worth it...

I hate taking drugs....

Link to comment
Share on other sites

I have never heard of stopping and starting an SSRI like that. I thought you had to work up to a certain level in your system before it became effective. I don't believe that stopping and starting like that would help me, in my case any way. SSRI's cause autonomic dysfunction as a side effect in the first days or weeks of starting it. It takes me 2 weeks to adjust to it before it starts to help and six weeks before it really kicks in. This is my third time to re-start prozac, so I have some experience. :(

Katherine

Link to comment
Share on other sites

Hi! I had a couple of thoughts while reading your post.

#1 I DO understand the uneasiness and skepticism in taking medications. At the same time, be careful not to set yourself up for failure. It can take a while for any new medication to work and for your body to adjust. Sometimes I think we are tempted to stop a med at the very first sign of any discomfort and yet, a large % of the 'healthy' population has side effects that are quite unpleasant at first. Try to give it a fair trial.

#2 It seems like many of us with autonomic issues are very sensitive to medications. I have read journal articles that do discuss the use of these SSRI's in short term use as you describe for PMS.

It may be that you would get better benefit and adjustment if you try taking this medication all the time. Of course you would have to talk to your Dr. but after 2 or 3 weeks of a small dose hopefully your body will have adjusted to the medication and then it may take a couple of months to figure out if it's helping your PMS symptoms or not.

I hope you find something to give you some relief!

Link to comment
Share on other sites

Thanks for your replies and thoughts. I'm going to call tomorrow just to report the nausea and dizziness.

i think the hope was that the intermittent dosing (half the cycle) would limit my exposure and give me fewer side effects in the long run. But I'll have to ask if he expects me to have to have side effects every time I start up and end-- presumably not, or this wouldn't be an approved treatment for pms...but then since when have I ever been normal...

it is amazing that such a small dose (a quarter of the "normal") would affect me so profoundly.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...